FDA Recommends Discontinuing Prescribing Drug Products that Contain More than 325 Milligrams of AcetaminophenApr 29, 2014
Early this year, the U.S. Food and Drug Administration (FDA) recommended that health care professionals discontinue prescribing combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or other dosage unit.
According to the FDA safety alert, there is no available data to show that taking more than 325 mg of acetaminophen per dose provides benefits that outweigh the increased risk of liver injury. Limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose. Such overdoses can lead to liver failure, liver transplant, and death.
Severe liver injury with acetaminophen has occurred in patients who:
- Took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period.
- Took more than one acetaminophen-containing product at the same time.
- Drank alcohol while taking acetaminophen products.
Consumers are often unaware that both prescription and over-the-counter products they are taking contain acetaminophen, making it easy to accidentally take too much acetaminophen.
In January 2011 the FDA asked manufacturers to limit the amount of acetaminophen in a combination product to no more than 325 mg in each tablet or capsule by January 14, 2014. The drugs under consideration are those combining acetaminophen with another ingredient to treat pain (most often an opioid). These are products commonly prescribed for pain from acute injuries, post-operative pain, or pain following dental procedures.
More than half of the manufacturers voluntarily complied with the FDA request, but some products containing more than 325 mg of acetaminophen per dosage unit remain available. The FDA intends to institute proceedings to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market.